TCT: Clopidogrel hypo-responsiveness predictive of complications but not death

Twitter icon
Facebook icon
LinkedIn icon
e-mail icon
Google icon
 - Red Blood Cells

MIAMI—Drug-eluting stent (DES) recipients who are hypo-responsive to clopidogrel are at higher risk of stent thrombosis and MI, but patients with higher levels of platelet inhibition are more likely to experience major bleeding, according to the results of the Assessment of Dual Anti-Platelet Therapy with Drug Eluting Stent (ADAPT-DES) study. The findings were presented as a late-breaking clinical trial Oct. 25 at the Transcatheter Cardiovascular Therapeutics (TCT) conference.

ADAPT-DES is a multicenter, prospective observational study of 8,583 patients undergoing PCI with at least one non-investigational drug-eluting stent successfully implanted at one of 11 centers in the U.S. and Germany between January 2008 and September 2010. Patients were followed at 30 days, one year and two years post-implantation.

The 30-day results of the study, presented at TCT.11, found a strong correlation between hypo-responsiveness to clopidogrel and stent thrombosis up to 30 days post-implantation. This year the researchers shared their one-year follow-up findings. 

Thomas D. Stuckey, MD, of the Lebauer Cardiovascular Research Foundation in Greensboro, N.C., explained that previous, smaller studies have demonstrated a relationship between hypo-responsiveness to clopidogrel and stent thrombosis, but ADAPT-DES is the first large-scale study designed to elucidate the correlates of DES and evaluate the relationship of aspirin and/or clopidigrel hypo-responsiveness to early or late DES thrombosis among patients taking dual or single antiplatelet therapy.

Researchers measured platelet reactivity with the VerifyNow Aspirin, P2Y12, and llb/llla tests. They defined hypo-responsiveness to clopidogrel as platelet reactivity units (PRU) of greater than 208. Of the enrolled patients, 42.7 percent met that criterion.

Among all patients at the one-year marker, 70 patients experienced stent thrombosis (0.84 percent); MI occurred in 224 patients (2.7 percent); 531 patients experienced major bleeding (6.2 percent); and 161 patients died (1.9 percent). Patients classified as hypo-responsive to clopidogrel experienced higher rates of stent thrombosis (1.3 percent vs. 0.05 percent) and MI (3.9 percent vs. 2.7 percent). However, clopidogrel hypo-responsiveness also seemed to be protective against major bleeding (5.6 percent vs. 6.7 percent). There was no relationship between clopidogrel hypo-responsiveness and all-cause mortality.

Patients were classified as hypo-responsive to aspirin if the VerifyNow Aspirin test showed aspirin reaction units (ARU) of greater than 550. The researchers found no links between hypo-responsiveness to aspirin and stent thrombosis or MI, but did find that aspirin hypo-responsiveness was protective against bleeding.

Stuckey explained that stent thrombosis, MI and major bleeding all were associated with higher mortality, and because the hypo-responsive patients were protected against major bleeding, "as a result, on-treatment clopidogrel hypo-responsiveness was not independently predictive of one-year mortality."

Stuckey said that the results suggested that treatment to overcome clopidogrel hypo-responsiveness with more potent antiplatelet agents is unlikely to decrease mortality, unless the beneficial results of reducing stent thrombosis and MI can be uncoupled from the "likely increase" in bleeding. Furthermore, Stuckey said these results cast doubt on the utility of aspirin therapy for DES patients, as aspirin was not associated with lower rates of stent thrombosis, MI or death, but was associated with bleeding. 

In response to a question about how major bleeding was defined, Stuckey replied that the classification of major bleeding was not adjudicated and was site-reported, potentially a limitation of the study.  

Panelists noted that the results provided more data, but would not change clinical practice at this time. "[The results are] a glimmer but not a big blast of light," said Ted E. Feldman, MD of Evanston Hospital, in Evanston, Ill.